GLP-1 hair loss may be more than temporary

5 minute read


Research links GLP-1 medicines to an increased risk of alopecia, while an Australian dermatologist warns that weight loss-associated shedding may trigger longer-term hair loss.


Patients taking GLP-1 receptor agonists face a significantly higher risk of alopecia than those using other glucose-lowering medicines, according to research published in The BMJ. 

The findings add to growing evidence of an association between GLP-1 medicines and non-scarring hair loss, although questions remain about whether the drugs themselves, rapid weight loss, or associated nutritional deficiencies are responsible. 

Australian dermatologist Professor Rod Sinclair, who has a special interest in hair loss, has also raised concerns that the resulting telogen effluvium may not always be temporary, potentially triggering androgenetic alopecia in susceptible patients. 

The BMJ study found that adults with type 2 diabetes who initiated GLP-1 receptor agonists had a 37% higher relative risk of alopecia than those starting SGLT-2 inhibitors (HR 1.37, 95% CI 1.08–1.73). 

Compared with DPP-4 inhibitors, the relative risk was 68% higher (HR 1.68, 95% CI 1.28–2.20). 

The association was particularly apparent for non-scarring alopecia, although the absolute risk remained low. 

The researchers used electronic health records to compare outcomes among adults initiating different classes of glucose-lowering medicines. Their observational study used a target trial emulation design to reduce potential confounding but could not establish whether GLP-1 medicines directly caused hair loss. 

Rapid weight loss is a recognised trigger for telogen effluvium, while reduced nutritional intake, particularly inadequate protein and iron, may also contribute to disruption of the hair growth cycle. 

Professor Sinclair said the mechanisms underlying GLP-1-associated hair loss remained an important unanswered question. 

“The question with the GLP-1s is whether it is the drug, or the weight loss, or the protein malnutrition that causes the increased hair shedding?” he told Dermatology Republic. 

“And the second question is whether that increased hair shedding is a benign, self-limiting acute telogen effluvium or does it incite androgenetic alopecia?” 

Professor Sinclair said emerging research suggested that telogen effluvium could potentially initiate the development of androgenetic alopecia, rather than simply unmask pre-existing thinning. 

He suggested that shedding could deplete the hair follicle dermal sheath stem cell population required to repopulate the dermal papilla and potentially trigger androgenetic alopecia. 

The proposed mechanism raises questions about the long-term consequences of hair shedding in patients experiencing substantial weight loss, although further research is needed to establish whether GLP-1-associated telogen effluvium produces this effect. 

Professor Sinclair said a comprehensive review of the available evidence was needed to clarify the relationship between GLP-1 medicines, nutritional changes, telogen effluvium, and androgenetic alopecia. 

The distinction is clinically important because telogen effluvium is historically considered a reversible form of hair shedding, whereas androgenetic alopecia is progressive and effective treatment needs to be ongoing. 

Dr Caroline Phegan, chief medical officer of commercial hair loss treatment provider Ashley & Martin, said the relationship between GLP-1 medicines and hair shedding was likely multifactorial. 

“At this stage, the evidence suggests it’s likely a combination of factors rather than a direct effect of the medication alone,” she said. 

Telogen effluvium typically presents as diffuse shedding across the scalp, often becoming apparent two to four months after a significant physiological trigger. 

Patients may notice increased hair loss when washing or brushing their hair, without a clearly defined pattern of thinning. 

Female-pattern hair loss, by contrast, generally involves gradual, progressive thinning affecting the central scalp and crown. 

However, the two conditions can occur simultaneously, making clinical assessment particularly important. 

“The important thing is that these conditions can coexist. A woman may experience telogen effluvium following significant weight loss, whilst also having underlying female-pattern hair loss that was previously less noticeable,” Dr Phegan said. 

The distinction between unmasking an existing condition and potentially triggering progressive hair loss remains unresolved. 

Dr Phegan said clinicians assessing women with new or worsening hair loss during GLP-1 treatment should investigate nutritional deficiencies, thyroid dysfunction, hormonal changes, and recent illness. 

The degree and speed of weight loss should also be considered, along with reproductive and hormonal factors including pregnancy, the postpartum period, perimenopause, and menopause. 

She said hair shedding did not automatically warrant discontinuation of GLP-1 therapy, with decisions about treatment modification requiring consideration of the indication for treatment, nutritional intake, rate of weight loss, and overall health. 

Patients should also be advised that recovery from telogen effluvium can be slow, with shedding potentially taking several months to settle and visible hair density taking longer to recover. 

Persistent shedding, significant thinning, or incomplete recovery should prompt further assessment for underlying causes. 

“If the shedding improves but the patient’s overall hair density doesn’t recover as expected, it means there’s likely some other condition going on that needs to be addressed,” Dr Phegan said. 

Professor Sinclair said the increasing use of GLP-1 medicines had created a need for more detailed clinical guidance on the mechanisms and management of associated hair loss. 

The BMJ findings provide evidence of an association between GLP-1 receptor agonist use and alopecia, but do not establish whether hair loss is directly drug-induced or mediated by weight loss and nutritional changes. 

Whether GLP-1-associated shedding is entirely reversible or may contribute to longer-term androgenetic alopecia in susceptible patients, remains an important question for future research. 

The BMJ, July 2026 

End of content

No more pages to load

Log In Register ×